Alabama, 2012

Flash Flood and Heavy Rain in Alabama, August 6 to 7, 2012

August 6 to 7, 2012 · NWS BMX · 2 events in 2 counties and zones

On August 6 and 7, a front stalled to the northwest of Central Alabama and outflow boundaries from convection along the front pushed into the area. These boundaries combined with a weakness in the upper level ridge pattern and a moist airmass resulted in thunderstorms and locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On August 6 and 7, a front stalled to the northwest of Central Alabama and outflow boundaries from convection along the front pushed into the area. These boundaries combined with a weakness in the upper level ridge pattern and a moist airmass resulted in thunderstorms and locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 6, 5:26 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 6, 5:26 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 AM CDT MON AUG 6 2012

.UPDATE...
FOR AVIATION.

&&

.DISCUSSION...

THIS AM...INVERTED TROUGH MOVING SLOWLY WWD ACROSS THE FL/AL GULF
COAST. THIS WILL ENHANCE OUR PRECIP CHANCES ACROSS MUCH OF THE
AREA TODAY ESPECIALLY SE DURING THE AFTERNOON. TO OUR NW WE HAVE
A SLOW MOVING SURFACE FRONT. THIS FRONT MAY MAKE A LITTLE MORE
PROGRESS INTO THE FAR NRN PARTS OF NRN AL...BUT IS NOT EXPECTED TO
PUSH THROUGH THE CWA. THE UPPER FLOW ALTHOUGH NRLY AT THIS TIME IS
WEAK AND WILL ONLY GET WEAKER AS THE MAIN UPPER TROUGH ACROSS ERN
CANADA MOVES AWAY CREATING A MORE ZONAL FLOW ACROSS THE NE PART OF
CONUS AND WEAK RIDGING ACROSS THE SE U.S. THE AFOREMENTIONED
SURFACE ENHANCEMENT WILL CONTINUE FOR TUE AS THE SURFACE LOW WILL
MAKE SLOW PROGRESS TOWARD SW AL. SO AGAIN ERN AREAS BEST CHANCE
FOR ACTIVITY. THE NRN BOUNDARY BEGINS TO LOSE ENERGY AS MAIN
TROUGH PULLS AWAY.

AS WE MOVE INTO MID WEEK FOR WED/THU THE SW AL LOW MOVES A LITTLE
FURTHER NWD INTO THE AREA...BUT LOW LEVEL FLOW FEEDING IT BECOMES
MORE SW. SO AGAIN RAIN CHANCES CONTINUE BUT SLIGHTLY LOWER WITH
BEST CHANCES SE WHERE BEST MOISTURE FEED WILL EXIST.

ON THU...BEGIN TO SEE AN UPPER LEVEL PATTERN CHANGE AS EXTENDED
MODELS WANT TO BEGIN TO DIG A DECENT TROUGH INTO MN. IF THIS
TROUGH ACTUALLY DIGS AS MUCH AS MODELS ARE ATTEMPTING TO DO...THEN
I COULD SEE THE ADVERTISED ASSOCIATED SURFACE FRONT MAKING IT
THROUGH THE AREA UNLIKE THE PRESENT UPPER FEATURE WHICH SKIRTS
CANADA...THIS TROUGH WANTS TO PUSH INTO THE OHIO VALLEY...POSSIBLY
FURTHER DEVELOPING A CLOSED LOW. THIS WOULD GIVE A SUFFICIENT NRLY
PUSH AND COULD USHER IN A PLEASANT AIR MASS FOR NEXT WEEKEND.
HOWEVER...THE MODELS WILL NEED TO SHOW SOME CONSISTENCY BEFORE I
GET TOO EXCITED...THIS IS STILL AUG. ONE LAST CARROT TO DANGLE...
THE GFS ENSEMBLE MEMBERS AT 500MB ARE SURPRISINGLY CLOSE FOR
FRI...SO I AM HOPEFUL. AT ANY RATE MOISTURE BECOMES MORE LIMITED
AND SHALLOW SO POPS ARE LOWER BY THE LATTER PART OF THE WEEK
EITHER WAY FOR NOW.

08/MK

&&

.AVIATION...
12Z TAF DISCUSSION.

MAIN CONCERN FOR THE MORNING IS IS A DECK OF LOW CLOUDS ACROSS
THE EASTERN HALF OF ALABAMA CAUSING MVFR TO BRIEFLY IFR CIGS.
SOMETIMES THESE CLOUD LAYERS CAN BE STUBBORN BUT THESE ARE
EXPECTED TO LIFT BY 15Z.

THUNDERSTORMS ARE A GOOD BET FOR MOST OR ALL TAF SITES LATER TODAY
WITH THE BEST CHANCE AFTER 19Z. INCLUDED VCTS AT ALL SITES TO
ACCOUNT FOR THIS. THE NEXT PACKAGE WILL HAVE A BETTER HANDLE ON
SPECIFIC TIMING AND IMPACTS OF STORMS.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     90  72  89  70  91 /  30  20  30  20  20
ANNISTON    89  71  88  70  90 /  20  20  40  20  20
BIRMINGHAM  89  72  89  72  91 /  30  20  20  20  10
TUSCALOOSA  93  72  92  72  93 /  20  20  20  10  10
CALERA      89  72  89  71  90 /  20  20  20  20  10
AUBURN      88  71  88  71  90 /  50  40  40  30  20
MONTGOMERY  90  73  91  73  92 /  30  20  30  20  20
TROY        89  72  89  70  91 /  50  50  50  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/87
Hazardous weather outlook, Aug 6, 4:30 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT MON AUG 6 2012

ALZ011>015-017>050-071030-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
530 AM CDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The Columbus AFB radar (KGWX), 18 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Lamar

When
August 6, 9:00 AM CST to 12:00 PM CST
Where
Lamar County, 0.69 mi S of Crews to 0.66 mi N of Crews
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.890, -88.130

A period of heavy rainfall led to over 6 inches of flowing water covering Highway 278 in Sulligent, causing it to be closed.

Heavy Rain, Tuscaloosa

When
August 7, 12:50 PM CST to 2:00 PM CST
Where
Tuscaloosa County, 1.5 mi NNE of River View
Reported by
Broadcast Media
Coordinates
33.240, -87.540

A period of brief heavy rainfall and poor drainage issues led to approximately a foot of standing water over several roadways in Tuscaloosa.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409043, 409044.